Could A Common ADHD Medication Increase Psychosis Risk in Younger Patients?

ADHD medications are on the rise, particularly among teens and young adults, and that is something of great concern.  The latest data shows that some medications used to treat this condition could cause extreme side effects in some younger patients.  These symptoms could include things like delusions, hallucinations, paranoia, and hearing voices.  

The study observed patients between 13 and 25 who are new amphetamine patients.  These patients—with new regimens of Adderall or Vyvanse—were found to be more likely to develop psychosis than patients who had been prescribed methylphenidates like Ritalin or Concerta. 

Lead study author Dr. Lauren V. Moran explains, “The findings are concerning because the use of amphetamines in adolescents and young adults has more than tripled in recent years.  More and more patients are being treated with these medications. There is not a lot of research comparing the safety profiles of amphetamines and methylphenidate, despite increasing use of these medications.”

Moran goes on to say that people who have had longstanding prescriptions for drugs like Adderall—and who have been taking them responsibly, as prescribed, and are tolerating them well—“are not likely to experience this problem.”  She goes even further to note the importance of taking into account family history when prescribing such drugs, inasmuch as avoiding the drug for patients who may be at a higher genetic risk for bipolar disorder. 

According to the American Psychiatric Association, an estimated 5 percent of children have ADHD, as told through data gathered by the United States Centers for Disease Control and Prevention.  As a matter of fact, more than 10 percent of children in America were diagnosed with ADHD between 2015 and 2016. And this is quite alarming because it is nearly the double the number of diagnoses between 1997 and 1998. 

Now, it should be noted that psychosis associated with either of these two medication types is quite rare. It actually only occurs at a rate of about one in 660 patients.  Still, practitioners want to create awareness for the potential of these very serious—and even dangerous—side effects. 

Moran concludes that it is simply a matter of public health.  She posits, “If it’s a fraction of a percent of millions of people, then that means there could be thousands of additional cases of psychosis across the United States.”

The results of this study have been published in the New England Journal of Medicine. 

Leave a Reply

Your email address will not be published. Required fields are marked *